By Topic

Pointwise redundancy in lossy data compression and universal lossy data compression

Sign In

Cookies must be enabled to login.After enabling cookies , please use refresh or reload or ctrl+f5 on the browser for the login options.

Formats Non-Member Member
$33 $13
Learn how you can qualify for the best price for this item!
Become an IEEE Member or Subscribe to
IEEE Xplore for exclusive pricing!
close button

puzzle piece

IEEE membership options for an individual and IEEE Xplore subscriptions for an organization offer the most affordable access to essential journal articles, conference papers, standards, eBooks, and eLearning courses.

Learn more about:

IEEE membership

IEEE Xplore subscriptions

1 Author(s)
I. Kontoyiannis ; Dept. of Stat., Purdue Univ., West Lafayette, IN, USA

We characterize the achievable pointwise redundancy rates for lossy data compression at a fixed distortion level. “Pointwise redundancy” refers to the difference between the description length achieved by an nth-order block code and the optimal nR(D) bits. For memoryless sources, we show that the best achievable redundancy rate is of order O(√n) in probability. This follows from a second-order refinement to the classical source coding theorem, in the form of a “one-sided central limit theorem”. Moreover, we show that, along (almost) any source realization, the description lengths of any sequence of block codes operating at distortion level D exceed nR(D) by at least as much as C√(nloglogn), infinitely often. Corresponding direct coding theorems are also given, showing that these rates are essentially achievable. The above rates are in sharp contrast with the expected redundancy rates of order O(log n) reported by various authors. Our approach is based on showing that the compression performance of an arbitrary sequence of codes is essentially bounded below by the performance of Shannon's random code. We obtain partial generalizations of the above results for arbitrary sources with memory, and we prove lossy analogs of “Barron's Lemma” (Barron 1985)

Published in:

IEEE Transactions on Information Theory  (Volume:46 ,  Issue: 1 )